Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Extending the Knops-Stuart-Taheri technique to $ C^{1}$ weak local minimizers in nonlinear elasticity

Author: J. J. Bevan
Journal: Proc. Amer. Math. Soc. 139 (2011), 1667-1679
MSC (2010): Primary 49J40; Secondary 49N60, 74G30
Published electronically: October 8, 2010
MathSciNet review: 2763756
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that any $ C^{1}$ weak local minimizer of a certain class of elastic stored-energy functionals $ I(u) = \int_{\Omega} f(\nabla u) dx$ subject to a linear boundary displacement $ u_{0}(x)=\xi x$ on a star-shaped domain $ \Omega$ with $ C^{1}$ boundary is necessarily affine provided $ f$ is strictly quasiconvex at $ \xi$. This is done without assuming that the local minimizer satisfies the Euler-Lagrange equations, and therefore extends in a certain sense the results of Knops and Stuart, and those of Taheri, to a class of functionals whose integrands take the value $ +\infty$ in an essential way.

References [Enhancements On Off] (What's this?)

  • 1. J. M. Ball. Convexity conditions and existence theorems in nonlinear elasticity. Arch. Rational Mech. Anal. 63 (1977), no. 4, 337-403. MR 0475169 (57:14788)
  • 2. J. M. Ball. Discontinuous equilibrium solutions and cavitation in nonlinear elasticity. Philos. Trans. Roy. Soc. London Ser. A 306 (1982), no. 1496, 557-611. MR 703623 (84i:73041)
  • 3. J. M. Ball. Some open problems in elasticity. Geometry, mechanics, and dynamics, 3-59, Springer, New York, 2002. MR 1919825 (2003g:74001)
  • 4. J. M. Ball. Minimizers and the Euler - Lagrange equations. Trends and applications of pure mathematics to mechanics (Palaiseau, 1983), 1-4, Lecture Notes in Phys., 195, Springer, Berlin, 1984. MR 755716 (86e:49022)
  • 5. J. M. Ball, F. Murat. $ W^{1,p}$-quasiconvexity and variational problems for multiple integrals. J. Funct. Anal. 58 (1984), no. 3, 225-253. MR 759098 (87g:49011a)
  • 6. P. Bauman, D. Phillips, N. C. Owen. Maximal smoothness of solutions to certain Euler-Lagrange equations from nonlinear elasticity. Proc. Roy. Soc. Edinburgh Sect. A 119 (1991), no. 3-4, 241-263. MR 1135972 (92m:73042)
  • 7. P. Bauman, D. Phillips, N. C. Owen. Maximum principles and a priori estimates for a class of problems from nonlinear elasticity. Ann. Inst. H. Poincaré Anal. Non Linéaire 8 (1991), no. 2, 119-157. MR 1096601 (92c:35040)
  • 8. J. J. Bevan. On one-homogeneous solutions to elliptic systems with spatial variable dependence in two dimensions. Proc. Roy. Soc. Edinburgh 140A (2010), 447-475.
  • 9. B. Dacorogna. Direct methods in the calculus of variations, second edition. Applied Mathematical Sciences, 78. Springer-Verlag, Berlin, 2008. MR 2361288 (2008m:49003)
  • 10. L. C. Evans and R. F. Gariepy. Measure theory and fine properties of functions. Studies in Advanced Mathematics. CRC Press, Boca Raton, FL, 1992. MR 1158660 (93f:28001)
  • 11. J. L. Ericksen. Special topics in elastostatics. In: Advances in Applied Mechanics, 17, 189-224. Academic Press, 1977.
  • 12. I. M. Gelfand and S. V. Fomin. Calculus of Variations, Prentice-Hall, 1963. MR 0160139 (28:3353)
  • 13. R. J. Knops, C. A. Stuart. Quasiconvexity and uniqueness of equilibrium solutions in non-linear elasticity. Arch. Rational Mech. Anal. 86 (1984), no. 3, 233-249. MR 751508 (85j:73012)
  • 14. J. Kristensen, A. Taheri. Partial regularity of strong local minimizers in the multi-dimensional calculus of variations. Arch. Ration. Mech. Anal. 170 (2003), no. 1, 63-89. MR 2012647 (2004i:49073)
  • 15. J. E. Littlewood. Lectures on the Theory of Functions. Oxford University Press, 1944. MR 0012121 (6:261f:)
  • 16. S. Müller, S. J. Spector, Q. Tang. Invertibility and a topological property of Sobolev maps. SIAM J. Math. Anal. 27 (1996), no. 4, 959-976. MR 1393418 (97e:46041)
  • 17. S. Müller, V. Šverák. Convex integration for Lipschitz mappings and counterexamples to regularity. Ann. of Math. (2) 157 (2003), no. 3, 715-742. MR 1983780 (2005i:35028)
  • 18. S. Müller, Qi Tang, B. S. Yan. On a new class of elastic deformations not allowing for cavitation. Ann. Inst. H. Poincaré Anal. Non Linéaire 11 (1994), no. 2, 217-243. MR 1267368 (95a:73025)
  • 19. P. J. Olver. Applications of Lie Groups to Differential Equations, Springer-Verlag, 1986. MR 836734 (88f:58161)
  • 20. J. Sivaloganathan. Uniqueness of regular and singular equilibria for spherically symmetric problems of nonlinear elasticity. Arch. Rational Mech. Anal. 96 (1986), 97-136. MR 853969 (88a:73035)
  • 21. J. Sivaloganathan. Implications of rank one convexity. Ann. Inst. Henri Poincaré 5 (1988), no. 2, 99-118. MR 954467 (89g:49030)
  • 22. A. Taheri. Quasiconvexity and uniqueness of stationary points in the multi-dimensional calculus of variations. Proc. Amer. Math. Soc. 131 (2003), 3101-3107. MR 1993219 (2004f:49041)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 49J40, 49N60, 74G30

Retrieve articles in all journals with MSC (2010): 49J40, 49N60, 74G30

Additional Information

J. J. Bevan
Affiliation: Department of Mathematics, University of Surrey, Guildford, Surrey, GU2 7XH, United Kingdom

Keywords: Stored-energy function, local minimizer, uniqueness
Received by editor(s): September 15, 2009
Received by editor(s) in revised form: May 18, 2010
Published electronically: October 8, 2010
Additional Notes: The author gratefully acknowledges the support of an RCUK Academic Fellowship
Communicated by: Matthew J. Gursky
Article copyright: © Copyright 2010 American Mathematical Society

American Mathematical Society